Alert archive / Alabama / Special Weather Statements in 2013
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 6, 2013, 3:16 PM CDT for Shelby County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2013, 3:16 PM CDT (20:16 UTC)
- Expired
- Aug 6, 2013, 4:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 19 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1919 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
655
WWUS84 KBMX 062016
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT TUE AUG 6 2013
ALZ025-027-062100-
SHELBY AL-TALLADEGA AL-
316 PM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
SOUTHERN SHELBY COUNTIES UNTIL 400 PM CDT...
AT 312 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALABASTER...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COLUMBIANA...
CALERA...
TALLADEGA SPRINGS...
SHELBY COUNTY AIRPORT...
FAYETTEVILLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3316 8637 3310 8645 3310 8649 3309 8651
3306 8651 3304 8658 3306 8660 3305 8662
3307 8662 3307 8674 3325 8689 3337 8673
TIME...MOT...LOC 2016Z 318DEG 7KT 3324 8674
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:08 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 6, 3:08 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CDT TUE AUG 6 2013 .DISCUSSION... DECENT HEATING TODAY HAS ALLOWED FOR AMPLE CONVECTION ACROSS C AL COMBINED WITH DISTURBANCES IN THE NW UPPER FLOW. WE ARE UNSTABLE ENOUGH TODAY FOR SOME TSRA TO BECOME STRONG WITH MAYBE AN ISOLATED SEVERE DOWNBURST. LARGE HAIL IS NOT A ZERO BUT LESS LIKELY. MAIN THREAT ACROSS THE BOARD IS LIGHTNING...ESPECIALLY WITH NATIONAL NIGHT OUT TONIGHT. STORMS SHOULD DECREASE IN INTENSITY AND COVERAGE AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING...BUT COULD LINGER A LITTLE INTO THE EVENING DUE TO POSSIBLE COLLIDING BOUNDARIES. ABOVE NORMAL MOISTURE AND NW FLOW DISTURBANCES WILL CONTINUE FOR WED/THU. FOR FRI/SAT WILL BE TRANSITIONING TO A MORE ZONAL/WSW FLOW AND WEAK UPPER RIDGING ACROSS THE DEEP SOUTH. BUT WITH HEATING AND LOW LEVEL MOISTURE SCATTERED CONVECTION IS STILL IN THE WORKS. AS WE MOVE INTO THE LATTER PART OF THE WEEKEND...A FRONT WILL BE APPROACHING FROM THE NORTH BUT WITH WEAK UPPER LEVEL SUPPORT WILL HAVE TROUBLE MAKING ITS WAY THROUGH THE CWA AND STALL IN THE FAR NORTH TO CENTRAL PART OF THE STATE SLOWLY CREEPING SMALL PROGRESS SOUTHWARD THROUGH TUESDAY AND THE END OF THE FORECAST PERIOD. HOWEVER...THIS WILL PROVIDE ADDITIONAL LIFT ALONG WITH THE GULF MOISTURE AND HEAT FOR TSRA DEVELOPMENT. THE PERIODIC WET FORECAST IS HERE TO STAY FOR THE DURATION. 08 && .AVIATION... 18Z TAF DISCUSSION. SCATTERED CONVECTION WILL CONTINUE OVER THE NORTHERN TAF SITES THIS AFTERNOON WITH THUNDERSTORMS DEVELOPING JUST S LITTLE BIT LATER IN THE AFTERNOON NEAR TOI AND MGM WHERE SATELLITE IS SHOWING A DEVELOPING CU FIELD. THESE WILL CONTINUE THROUGH THE PEAK HEATING WITH LESS COVERAGE OVERNIGHT. SOME PATCHY BR OR HZ POSSIBLE IN THE MORNING. WINDS LIGHT AND VARIABLE WITH GUSTS POSSIBLE NEAR THUNDERSTORMS. 88 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 90 72 92 72 / 50 60 30 50 30 ANNISTON 73 90 72 91 72 / 50 60 30 50 30 BIRMINGHAM 73 91 73 92 74 / 50 60 30 50 30 TUSCALOOSA 74 95 74 94 74 / 40 50 20 50 20 CALERA 73 92 73 92 73 / 50 60 30 50 20 AUBURN 72 89 71 91 72 / 30 60 20 50 20 MONTGOMERY 75 93 74 93 74 / 30 60 20 50 20 TROY 73 92 73 93 73 / 30 60 20 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/88
Hazardous weather outlook, Aug 6, 1:00 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT TUE AUG 6 2013 ALZ011>015-017>050-071800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 100 PM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED AREAS OF DAMAGING WINDS GREATER THAN 60 MPH AND HEAVY RAINFALL WILL BE POSSIBLE THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS UNLIKELY THIS AFTERNOON.
In the hours before
Special weather statement, Aug 6, 3:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT TUE AUG 6 2013
ALZ025-027-062100-
SHELBY AL-TALLADEGA AL-
316 PM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
SOUTHERN SHELBY COUNTIES UNTIL 400 PM CDT...
AT 312 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALABASTER...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COLUMBIANA...
CALERA...
TALLADEGA SPRINGS...
SHELBY COUNTY AIRPORT...
FAYETTEVILLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3316 8637 3310 8645 3310 8649 3309 8651
3306 8651 3304 8658 3306 8660 3305 8662
3307 8662 3307 8674 3325 8689 3337 8673
TIME...MOT...LOC 2016Z 318DEG 7KT 3324 8674
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:45 PM CDT | Special Weather Statement | BMX | Pickens | 45 min |
| Aug 6, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 42 min |
| Aug 6, 4:35 PM CDT | Special Weather Statement | BMX | Sumter | 40 min |
| Aug 6, 5:23 PM CDT | Special Weather Statement | BMX | Lowndes | 52 min |
| Aug 6, 5:25 PM CDT | Special Weather Statement | BMX | Sumter | 50 min |
| Aug 6, 5:50 PM CDT | Special Weather Statement | BMX | Pike | 40 min |
Nearby
Special Weather Statements in Alabama, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.